Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

March 25, 2020Wright County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Mar 25, 2020, 1:48 AM CDT for Wright County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2020, 1:48 AM CDT (06:48 UTC)
Expired
Mar 25, 2020, 2:15 AM CDT
In force
27 min
Issued by
NWS Twin Cities, MN

County Wright County, MN

The radar

The Minneapolis radar (KMPX), 42 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WWUS83 KMPX 250648
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
148 AM CDT Wed Mar 25 2020

MNZ059-250715-
Wright-
148 AM CDT Wed Mar 25 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WRIGHT COUNTY...

At 148 AM CDT, a strong thunderstorm was located over Maple Lake, or
7 miles west of Buffalo, moving east at 35 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Buffalo, St. Michael, Otsego, Albertville, Rockford, Hanover,
Greenfield and Buffalo Airport.

This includes Interstate 94 in Minnesota between mile markers 199 and
201.
 
LAT...LON 4526 9364 4514 9369 4510 9373 4514 9395
      4527 9393
TIME...MOT...LOC 0648Z 278DEG 31KT 4520 9402 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Mar 24, 11:20 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 24, 11:20 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1120 PM CDT Tue Mar 24 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 300 PM CDT Tue Mar 24 2020

Main concern in the short term remains rain to snow potential
Wednesday into Wednesday night.

Radar showing last vestiges of showers exiting the northeast CWA
this afternoon. Trend in the HIRES models and less so the HRRR had
some redevelopment over eastern South Dakota this evening,
moving into west central MN. Some MUCAPE to 400 J/kg forecast to
move into that region well and an isolated thundershower possible
into the early evening far west central MN. Clouds will likely
linger over the area as well, with some fog possible later
tonight.

Surface cold front progged to drop into central MN Wednesday
afternoon. Model trends continue to show fairly rapid rain/snow
changeover across central MN, most likely by Noon. Strong FGEN
develops along the boundary and we could see snowfall rates around
1 inch an hour if the column cools quick enough to generate wet
snow. Currently have 1-2 inches from southwest into central MN
with the higher totals where the transition occurs first over the
southwest. Will need to monitor tonights model run to see if the
cooling trend continues.

The snow exits to the east Wednesday evening, with perhaps some
wet snow accumulation on grassy areas around the metro.

.LONG TERM...(Thursday through Tuesday)
Issued at 300 PM CDT Tue Mar 24 2020

Following the Wednesday system, we work some weak high pressure
over the region for Thursday. Later Friday, we the next storm
system develop to the southwest and lift into the Central Plains
by Saturday morning. This should spread another precipitation
shield over the area Later Friday and lingering into Saturday. At
the moment, deterministic models have been trending wetter rather
than white. The 12z ECMWF was a bit slower and cooler eventually,
which should portend to the possibly of wet snow accumulation.
Still early to follow and model solution, especially on the
warmer Spring system. Will need to monitor trends the next few
days.

Still looks like the overall temperature trend remains warmer
than normal through the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1120 PM CDT Tue Mar 24 2020

Low clouds are nowhere near as widespread as they were forecast to
be even 6 hours ago, so stepped back quite a bit on the stratus to
start the 6z TAFs. However, with dewpoints in the low 40s coming
in head of the cold front, we should see some fog/stratus develop
along the front through the night. Models continue to slow down
arrival of precip for Wednesday, so have delayed precip start at
TAFs that are expected to see it. Looking increasingly likely AXN
misses out on precip, with even STC being near the edge. It is
possible that low clouds this period are more or less tied to
where precip falls, with predominately VFR conditions outside of
precip.

KMSP...Looking like it will be more in the area of 18z before
steady precip reaches MSP, with most of the 18z to 00z window
seeing steady rainfall. Looks warm enough to be all rain, so
removed any mix mention. Low confidence on the CIG forecast
through the morning, but do expect increasing chances for MVFR/IFR
cigs as the front approaches around 12z.

/OUTLOOK FOR KMSP/
Thu...MVFR cigs in mrng, bcmg VFR in aftn. Wind E 5 kts.
Fri...Chc MVFR cigs. Wind SW 5 kts.
Sat...MVFR/IFR with RA. Wind NE 15G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...
AVIATION...MPG
Hazardous weather outlook, Mar 24, 10:16 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1016 PM CDT Tue Mar 24 2020

MNZ041-047-048-054>057-064-065-073-260330-
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Yellow Medicine-Renville-Redwood-
1016 PM CDT Tue Mar 24 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight.

An isolated non severe thunderstorm is possible this evening over
western Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

River flooding will continue this week with minor flood stage
possible along the mainstem of the Minnesota River.

Accumulating snow is possible Wednesday into Wednesday evening,
mainly from central Minnesota into northwest Wisconsin.

A storm system will affect the region from late Friday through
Saturday, bringing locally significant precipitation and gusty
winds. At this time, the majority of the precipitation looks to
fall as rain, with the highest amounts from south central into
east central Minnesota and west central Wisconsin. In addition,
wind gusts in excess of 40 mph may be possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ042>045-049>053-058>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-260330-
Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-
Sibley-Carver-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1016 PM CDT Tue Mar 24 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

River flooding will continue this week with minor flood stage
possible along the mainstem of the Minnesota River.

Accumulating snow is possible Wednesday into Wednesday evening,
mainly from central Minnesota into northwest Wisconsin.

A storm system will affect the region from late Friday through
Saturday, bringing locally significant precipitation and gusty
winds. At this time, the majority of the precipitation looks to
fall as rain, with the highest amounts from south central into
east central Minnesota and west central Wisconsin. In addition,
wind gusts in excess of 40 mph may be possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Mar 25, 1:10 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
110 AM CDT Wed Mar 25 2020

MNZ058-250645-
Meeker-
110 AM CDT Wed Mar 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEEKER COUNTY...

At 109 AM CDT, a strong thunderstorm was located near Watkins, or 25
miles north of Hutchinson, moving east at 35 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Watkins and Forest City.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4531 9439 4528 9438 4528 9426 4522 9425
      4515 9425 4513 9427 4521 9462 4532 9456
TIME...MOT...LOC 0609Z 276DEG 30KT 4525 9449
Special weather statement, Mar 25, 1:24 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
124 AM CDT Wed Mar 25 2020

MNZ059-250700-
Wright-
124 AM CDT Wed Mar 25 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WRIGHT COUNTY...

At 124 AM CDT, a strong thunderstorm was located near Kimball, or 21
miles west of Buffalo, moving east at 35 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Annandale, Maple Lake, French Lake and Rassat.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4527 9393 4511 9396 4515 9425 4522 9426
      4528 9426
TIME...MOT...LOC 0624Z 278DEG 31KT 4522 9430
Special weather statement, Mar 25, 1:48 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
148 AM CDT Wed Mar 25 2020

MNZ059-250715-
Wright-
148 AM CDT Wed Mar 25 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WRIGHT COUNTY...

At 148 AM CDT, a strong thunderstorm was located over Maple Lake, or
7 miles west of Buffalo, moving east at 35 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Buffalo, St. Michael, Otsego, Albertville, Rockford, Hanover,
Greenfield and Buffalo Airport.

This includes Interstate 94 in Minnesota between mile markers 199 and
201.

LAT...LON 4526 9364 4514 9369 4510 9373 4514 9395
      4527 9393
TIME...MOT...LOC 0648Z 278DEG 31KT 4520 9402

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 1:10 AM CDTSpecial Weather StatementMPXMeeker35 min
Mar 25, 1:24 AM CDTSpecial Weather StatementMPXWright36 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.